03-01-2010, 01:53 PM
Status: Community and Website Administrator
Join Date: May 2012
Beginning the recovery
(Copied over from old review system)
Posted by orpheus
Social Anxiety Background
Social anxiety/other anxiety issues.
SSRIs were useless.
In sharing my experience with Xanax, I hope to warn people about the potential consequences of long-term dependency.
I began taking the purported miracle drug in March 2007, shortly after I experienced my first and only panic attack -- brought on by a caffeine overdose. I was traumatized by the experience, and developed what is known as “rolling anxiety” (anxiety caused by fear of anxiety). In short, I thought I had gone insane. I tried cognitive therapy but to no avail. My psychologist appeared uninformed about panic attacks and was convinced that my panic attack could be traced to a bad experience.
When therapy failed, I turned to my general physician. I got Xanax and Lexapro, and he instructed me to take the benzo as needed. The first pill flushed my “rolling anxiety” out of my body and I thought I had found the cure for my problems. For four months, I took 1.5-2MG of Xanax every other day. The problem was that I felt a higher level of anxiety on the off-days. Initially, I was convinced it was the Lexapro; but to my chagrin, discontinuing the SSRI didn't stop the rebound anxiety.
I knew about drug dependency but I was convinced I wouldn't get hooked (This wasn't heroin or crack. It was Xanax, a legally prescribed medication, and therefore OK, right?).
Eventually, I could not endure the withdrawals on the off-days and I began taking 2MG every day (one in the morning and in the late afternoon). Occasionally, I would experience mild anxiety between dosages or a few hours after the last dosage (Xanax has a short “half-life,” or the amount of time it stays in your bloodstream).
In October of 2007, I landed a newspaper gig and increased my dosage to 3MG/day. This worked for a couple months, but eventually I began feeling mild anxiety between dosages. I increased it to 3.5MG, which for a time seemed to be the right dose. For four or five months, the potency of the drug kept steady.
Unfortunately, I became deluded into thinking I would never build a tolerance to the drug. I even thought I could take this drug my entire life; however, I gradually developed that dreaded tolerance and suddenly felt less relief than I had when I began taking it at a 2MG/day.
When I began taking 4MG a day for two weeks, I knew I was developing a tolerance. My doctor wouldn't prescribe me more than 4MG a day, and I knew it was only a matter of time before my body demanded more.
The worst chapter of my experience was when I began reading stories of other people struggling to taper off Xanax. I heard about people who cold-turkeyed, only to end up in the ER after experiencing a seizure, an extreme panic attack, or another severe side-effect of “abrupt discontinuation.”
My doctor told me I could get off the drug in a month, no problem. I tried to explain the mechanics of slow tapering, but he shook his head and told me Xanax would be easier to taper off because of its short half-life. I wanted to believe the guy. I wanted to believe that the people who thronged to the benzo-recovery message boards were just extreme cases.
Then one morning I woke up and I almost fell over from a sudden rush of dizziness and anxiety. I grabbed my bottle of Xanax like a starving man grabbing a piece of bread. It was that moment of clarity; I felt like a junkie, hounding the pharmacy to see if the the 50 pills I had refilled less than two weeks prior were refilled again. The interdose withdrawal and the dependency have made life difficult. Even the 3.5MG I'm currently keeping steady at barely allows my brain to maintain homeostasis.
I've since quit my newspaper job, and I'm looking for a filler to hold me over while I taper slowly. The literature is split on the subject of benzo discontinuation syndrome. Wikipedia cites studies that show no support for the syndrome, even though “a survey of physicians showed that 84% of physicians reported alprazolam as being extremely problematic in terms of the severity and prolonged nature of the benzodiazepine withdrawal syndrome...” From my own experience, the withdrawal I feel now is unique and much worse than the occasional anxiety I felt before I had the panic attack and began the taking the drug.I'm not a doctor, but I discourage anyone from taking this drug long-term. It's going to cut a chunk out of my life to get off it. This is not a drug that you can check into a detox center and come out a few weeks later fully recovered. For anyone who is currently trying to get off Xanax, I'd recommend reading all the literature you can find. http://www.benzo.org.uk/manual/contents.htm would be a good start. I didn't vote on the efficacy of Xanax because I feel that I was the problem, not the drug. Used when needed, Xanax is fine. But if you begin to rely on it, you're taking a huge gamble.